EconPapers    
Economics at your fingertips  
 

Systemic risk and cross-sectional hedge fund returns

Inchang Hwang, Simon Xu, Francis In and Tong Suk Kim

Journal of Empirical Finance, 2017, vol. 42, issue C, 109-130

Abstract: This paper examines the cross-sectional relation between hedge fund returns and systemic risk. Measuring the systemic risk of an individual hedge fund by using the marginal expected shortfall (MES), we find evidence for a positive and statistically significant relation between systemic risk and hedge fund returns. The risk-adjusted return of a hedge fund portfolio with a high systemic risk is 0.64% per month higher than for one with a low systemic risk during 1994–2012, while negative performance is observed during crisis periods. The relation between systemic risk and hedge fund returns holds for both live and defunct funds. Moreover, the relation holds even after controlling for a large set of fund characteristics. Hence, systemic risk is a powerful determinant of cross-sectional variations in hedge fund returns. Our results imply that the positive relation between hedge fund returns and systemic risk is due to compensation for the realized losses during systemic events.

Keywords: Hedge fund; Systemic risk; Cross-section of expected returns (search for similar items in EconPapers)
JEL-codes: C13 G10 G11 G23 G28 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0927539817300245
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:empfin:v:42:y:2017:i:c:p:109-130

DOI: 10.1016/j.jempfin.2017.03.002

Access Statistics for this article

Journal of Empirical Finance is currently edited by R. T. Baillie, F. C. Palm, Th. J. Vermaelen and C. C. P. Wolff

More articles in Journal of Empirical Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:empfin:v:42:y:2017:i:c:p:109-130